Yes, we mail the hard copy of your ACLS/PALS/BLS Provider card along with your CE certificate which you receive within one week of completion.
At rest, an adult's heart rate should be between 60 and 100 bpm. Bradycardia, meaning slow heart condition in Greek, occurs when the heart beats slower than it should. Although this condition can be asymptomatic, if it prevents the heart from supplying adequate oxygen-filled blood to the body, it can be life-threatening.
A human heart consists of four chambers, which are divided into two parts – the atria and ventricles. The right atrium contains the sinus node, which controls the heart’s rhythm via electrical impulses. These impulses cause the atria to contract and push blood to the ventricles and then travel on to a cluster of cells called the atrioventricular (AV) node. The AV node signals a collection of cells that cause the ventricles to contract and send blood to the other parts of the body.
Bradycardia occurs when electrical impulses within the heart are blocked or slowed down. Issues with irregular heart rhythm often originate in the sinus node, as it is the body’s natural pacemaker. However, blockages between the atria and ventricles (atrioventricular blockages) may also prevent impulses from traveling from one chamber to another.
Bradycardia may occur with or without symptoms. Diagnosis of symptomatic bradycardia requires that the patient have a heartbeat less than 60 bpm, present with symptoms, and those symptoms be a result of the bradycardia.
According to the ACLS Provider Manual, symptomatic bradycardia exists when any or all of the following symptoms are present:
On an ECG strip where bradycardia is indicated, the P wave and QRS complex are variable. The P wave and QRS complex may not be associated with each other, also known as AV Dissociation.
Once it’s determined bradycardia is present, the ACL Bradycardia Algorithm should be applied.
Attempt to identify the cause while also preparing the patient for treatment. Maintain the patient’s airway, provide breathing assistance, monitor heart rate and blood pressure, and establish IV access.
Then, review the patient’s heart rhythm, obtaining a 12-lead electrocardiogram (ECG), administering oxygen where needed, and completing a physical examination.
Bradycardia will present on an ECG in one of the following rhythms:
Sinus Bradycardia is usually the result of:
Atrioventricular blockages of all types are usually the result of:
Trauma or exposure to toxins can also cause bradycardia.
The next step is to determine if there is adequate perfusion. Is the patient showing signs of an altered mental state, hypertension, chest pain, shock, or heart failure? If they aren’t, monitor and observe.
If they are, get ready to engage in transcutaneous pacing (TCP) and evaluate the patient using the H’s and T’s.
Consider applying atropine (0.5 mg IV) if IV access is available. You can use this repeatedly – up to six doses or 3mg – every 3 to 5 minutes. Where the application of atropine is inadequate, start pacing.
If signs of severely poor perfusion are present, do not delay pacing to administer atropine. TCP should be started at a rate of 60/min. Adjust up or down depending on the patient’s response. Assess response using the femoral pulse rather than the carotid pulse as muscle movements resulting from TCP may affect the latter.
Consider using dopamine (2 to 20 µg/kg each min) or epinephrine (2 to 10 µg per min) where the pacing is not sufficient.
These actions should be enacted in rapid succession, and in cases even simultaneously, to prevent cardiac arrest.
Transcutaneous pacing is a method of regulating heart rhythm via the use of special pads that deliver electrical currents. It shouldn’t be confused with defibrillation, which delivers a large dose of electricity in an effort to restart the heart.
While TCP could hypothetically be used long-term, a pacemaker implant is more practical both in terms of patient comfort and functionality. External pacing (TCP) can be uncomfortable because it affects nerves in the tissue between the skin and heart.
In patients presenting with hypothermia, TCP may result in ventricle fibrillation. In these cases, warm the patient up and reevaluated their condition before attempting any form of pacing.
The use of IV medications, such as epinephrine or dopamine, can be administered if TCP is ineffective, or in severe cases, simultaneously with TCP. Epinephrine is typically administered at 2 to 10 µg per min, but a higher dose may be warranted depending on the patient’s condition. Start higher with highly unstable patients and lower for fairly stable patients. Dopamine should be administered at 2 to 20 µg/kg each min.
Bradycardia caused by myocardial infarction may be exacerbated by atropine use. ECG results can be used to determine if MI is present.
For Mobitz II and complete blocks, atropine may not be effective, but won’t typically cause adverse effects. Skipping straight to TCP, dopamine, or epinephrine is recommended. Likewise, if the patient’s condition is deteriorating rapidly, and there is no time for atropine, it is appropriate to start with TCP immediately.
Additionally, in relative bradycardia, where the heart rate is more than 80 bpm, and the existing health conditions of the patient are unknown, atropine use should be avoided in favor of cautious TCP.
No, there’s no need to deliver the full 3mg of atropine before trying other options. For unstable patients with poor perfusion, in particular, you should avoid doing so. TCP should be started as soon as possible.